Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Can long term use of Nexium cause breaking of blood vessels under skin on arms?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 3571 Questions
I was wondering if long term use of Nexium 40 mg/daily can cause breaking of blood vessels under the skin on tops of my arms only when barely hit. Been taking Nexium for over 10 years???
Posted Mon, 14 Oct 2013 in GERD
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Please refer to the answer below...

Detailed Answer:

It is true that many patients have reported increased bruising and other bleeding problems with long term use of nexium.

What I would suggest is to stop taking it for a while and talk to your doctor to shift to another medication while not using nexium.

Please take note that it would take some time for your body to get back to normal if the real culprit to your problem is nexium.

Hope it answered to your inquiry!
Above answer was peer-reviewed by
Follow-up: Can long term use of Nexium cause breaking of blood vessels under skin on arms? 48 minutes later
Is there anything else that would cause this problem that I should ask my doctor as I don't want to be put thru a bunch of specialists and blood work. I went through that in 2010 and I Hope u could see the picture good. Where you able to see the picture good??? Please let me know before I go back to my doctor. Thank you.
Have you seen this in anyone else who had been taking nexium for long period of time???
Answered by Dr. Albana Sejdini 13 hours later
Brief Answer:
Please refer to the answer below

Detailed Answer:

Yes, I have seen your picture good, which helped me to give you the earlier answer.

There are many factors which contribute to easily appearing bruising, including:

- aging, for which you cannot do anything.

- deficiency of vitamin C - you can test for it

- intake of some drugs including aspirin, warfarin, clopidogrel, corticoids (prednisone, prednisolone), long-term intake of esomeprazole (nexium).

- supplements such fish oil, gingko.

- abnormal platelets - check complete blood profile and formula and blood coagulation test

As you said have done some blood work on 2010, I am sure you have been tested for vitamin C deficiency and blood formula.

I would also recommend to take some measurements to avoid trauma-causing bruises:

- wear long sleeved pants or shirts to protect your skin

- "clear" your house from households that can cause falling or bumping.

- avoid prolonged exposure to sunlight

At last, to my personal experience, I have not had patients using Nexium regularly for such long time. Some of them have used it on and off; but not continuously.

However, other doctors' and/or other patients have reported such problems related to nexium as there is no study to evaluate the long-term effects of nexium yet.

Hope it replied to your inquiry!
Above answer was peer-reviewed by
Follow-up: Can long term use of Nexium cause breaking of blood vessels under skin on arms? 22 minutes later
I don't stay out in the sun alot, avoid trama but if bump on anything like if my purse falls of my arm or bump walking by and hit barely on door or anything it bruises.

I an not sure if tested for vitamin C Deficiency... Also should I go to my gastro doctor or just a general practitioner? I'm not that old 46. Just totally embarrassed and tired of people asking what's wrong with your arm or what happened.

Thank you really appreciate your help. Do you know if there are any colleges of yours you could talk to about this? Also, I went to a hematologist and they took alot of blood, should I go to him or my gastrointestinal doctor. Don't want to go to several specialists and have blood work after blood work done. Would appreciate any more advice you can provide it if you get information from your colleges and which doctor I should see.
Also it's only on the tops of my arms and wearing long sleeves does not prevent it. Only on road of both arms no where else.
Thank you
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Evaluation of the case by the haematologist

Detailed Answer:

If you are not that old, it means that the problem is not aging but other issues as mentioned above.

The specialist I suggest to see is the hematologist as he/she would also examine your blood problems (systematically and locally) and other problems related to the local skin.

Actually, I have shared with you the experience of my colleagues with their patients. At the time being, this is all I can assist you virtually. Please have the re-evaluation of your case with the hematologist as directed earlier.

Hope it helped answering to your inquiry!

All the best!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor